Migraine

Introduction

Migraine Treatment

Migraines are a common condition affecting over 8.5 million people in the UK. They are characterised by a combination of symptoms typically including a severe throbbing headache at the front or one side of the head, heightened sensitivity to bright light and loud sounds, nausea, and vomiting.

Around one in five women experience migraines compared to one in every fifteen men, and the majority of people will have their first migraine before the age of 40.

What causes migraines?

Scientific research has yet to ascertain the precise cause of migraine headaches, but it is thought that they are induced by the vessels in the brain dilating temporarily.

For some, migraines can be induced by stress, anxiety, sleep deprivation, shock, exhaustion, or poor posture. Other triggers include extreme stimulation of the senses, certain foods such as alcohol and cheese, and specific medications. Sometimes auras (signs such as seeing light-flashes, zigzags, waves, or stars) will precede a migraine as a warning.

What are the different types of migraines?

There are three distinct types of migraines:

Migraines with aura - ‘classic migraine’, warning signs of visual distortions

Migraine without aura - there is no warning

Migraine with aura but no headache - only other symptoms like nausea

How long do migraines last?

Migraine headache symptoms and duration vary from person to person, usually lasting between 4 to 72 hours.

What treatments are available for migraines?

There are several antimigraine cures, from painkillers such as paracetamol and aspirin to stronger 5HT-receptor agonist medication (‘triptans’), to which Sumatriptan and Zolmitriptan belong. While the painkillers work to block the sensation of pain, the triptan drugs tackle the root of the problem and contract the temporarily swollen vessels of the brain. Not only does this relieve the pain; it also removes the nausea and other symptoms associated with migraines.

Which migraine treatment is right for me?

It depends on the severity and regularity of your migraines. You may find some medicines are more effective than others and some can be taken with or without migraine auras. We recommend that you consult your GP if you are uncertain.

What is the difference between migraines and headaches?

A headache is usually characterised by a dull pain on both sides of the head and can remain from 30 minutes to several days. On the other hand, a migraine is normally associated with further symptoms including nausea, a severe throbbing pain to the front or one side of the head, vomiting and sensitivity to light. They can persist longer than tension headaches; up to 72 hours.

Products available: 

Following a short consultation with our pharmacist we can supply the following without prescriptrion:

  • Sumatriptan (Generic Imigran)
  • Zolmitriptan (Generic Zomig)
  • Rizatriptan (Generic Maxalt)

Sumatriptan (Generic Imigran)

What is Sumatriptan and what is it used for?

Sumatriptan is an antimigraine treatment for migraine attacks with or without an aura (warning signs such as visual disturbances, waves, light flashes, etc).

How does it work?

The active ingredient is sumatriptan succinate, a 5HT-receptor agonist or ‘triptan’. Migraines are thought to be a result of dilated blood vessels in the brain and Sumatriptan counteracts this by narrowing the vessels. This provides relief from the pain and other symptoms associated with migraines including nausea, vomiting, and sensitivity to light and sound.

How do I take Sumatriptan?

The migraine tablets can be taken with or without food and should be swallowed whole with water. The sooner you take the medicine once your headache starts, the more effective. The recommended dose for adults is 50mg, although some patients may need a higher dose of 100mg. Sumatriptan is not recommended for children or adolescents.

If the treatment is ineffective or your headache returns, you may take another capsule at least 2 hours after you have taken the first. If Sumatriptan does not alleviate the pain, do not take another pill for the same attack. Sumatriptan should not be taken to prevent a migraine attack as it is only intended to treat one.

How long does it take to work?

The migraine relief peaks about 45 minutes after a dose of Sumatriptan.

How long does it last?

The medication lasts about 2 hours.

Can I take Sumatriptan?

If you suffer from headaches that are not relieved with painkillers including paracetamol, aspirin and ibuprofen, you can start taking Sumatriptan at 50mg. Sumatriptan is recommended if you get less than 10 migraine episodes in a month.

Can I take painkillers with Sumatriptan?

If the first dose of Sumatriptan did not work, you can take a painkiller such as paracetamol, aspirin or a non-steroidal anti-inflammatory drug (NSAID) like ibuprofen.

What is the difference between Sumatriptan and Imigran?

Imigran is the branded name for sumatriptan succinate, which is also the main ingredient in Generic Sumatriptan. The remedies are medically equivalent, but the generic version is available at a lower price.

What are the side effects of Sumatriptan?

Like all medications, Sumatriptan can have some side effects, but not everyone gets them. The main side effects include:

  • Dizziness
  • Flushing
  • Nausea
  • Drowsiness
  • Vomiting

However, many of these may also be caused by the migraine itself.

Product Information

View the patient information leaflet for Sumatriptan 50mg/100mg.

Zolmitriptan (Generic Zomig)

What is Zolmitriptan and how does it work?

Generic Zolmitriptan is a treatment for migraine headaches. Its active ingredient is zolmitriptan, which belongs to the group of medications called 'triptans' also known as serotonin 5-HT receptor agonists. It works to reverse the temporarily swollen blood vessels surrounding the brain that is believed to cause migraines and so relieves the headache part of migraines.

When and how should I take Zolmitriptan?

Zolmitriptan comes in the form of tablets and dispersible tablets. For the best effects, swallow a tablet of Zolmitriptan whole with water as soon as your migraine starts, as it will have no effect in preventing an attack. The dispersible tablet should be placed on the tongue and allowed to dissolve in the mouth.

The recommended dose for Zolmitriptan is 2.5mg, which you can take with or without food as it will not affect the activity of the medication. You can take another pill if your migraine returns but only after a minimum of 2 hours has passed since taking the first dose. Do not take more than 2 tablets in 24 hours.

How long does it take to work?

Zolmitriptan is significantly effective within 45 minutes to an hour of taking a tablet.

How long does it last?

The medication can last 2 hours.

What are the different forms of Zolmitriptan available?

There are several different forms of Zolmitriptan available on the market. In addition to the Zolmitriptan tablets, there is Zolmitriptan Rapimelt, which dissolves on your tongue, and a branded version of the drug called Zomig.

What is the difference between Zomig and Zolmitriptan?

These two medications are medically equivalent in strength and efficiency and treat migraines in the same way. Zomig is the branded form of Generic Zolmitriptan and they both contain zolmitriptan as their active ingredient. The generic version is available at a lower price than Zomig.

What are the side effects of Zolmitriptan?

Common side effects of Zolmitriptan, which may affect around 1 in 10 people include:

  • Nausea
  • Dry mouth
  • Vomiting
  • Dizziness
  • Headache

Product Information

View the patient information leaflet for Zolmitriptan.

Rizatriptan (Generic Maxalt) 

What is Rizatriptan and how does it work?

It is a popular migraine treatment. Its active ingredient is rizatriptan benzoate, which belongs to group of medication called triptans or selective serotonin 5-HT receptor agonists. Rizatriptan treats the headache phase of a migraine. Migraines are thought to be caused by the blood vessels surrounding the brain temporarily widening and Rizatriptan constricts the vessels, thereby reversing the effects of a migraine.

When and how should I take it?

The recommended dose of Rizatriptan is 10mg to be swallowed with water as soon as possible at the onset of a migraine. To ensure fast absorption, take the medicine on an empty stomach.

If the migraine returns, you can take another tablet, provided it is at least 2 hours after you have taken the first. If the first Rizatriptan tablet does not provide relief for your headache, do not take a second for the same attack. Do not take more than 2 tablets per day and please note that Rizatriptan does not prevent migraines.

How long does it take to work?

The tablets start to work after about 30 minutes.

How long does it last?

The medicine can last 2-3 hours.

What is the difference between Rizatriptan and Sumatriptan?

The active ingredient in Rizatriptan is rizatriptan benzoate while the active substance in Sumatriptan is sumatriptan succinate. Being of the same class of medication, they both narrow the blood vessels surrounding the brain. However, Rizatriptan has been clinically proven to work faster than Sumatriptan, while food affects the action of Sumatriptan less than Rizatriptan.

Is Rizatriptan available in any other form?

The drug is sold in two other forms: as orodispersible tablets that disperse on the tongue and wafers that dissolve in the mouth. The wafers are recommended for those who feel nauseous or are unable to swallow tablets with water.

What are the side effects of Rizatriptan?

Common side effects that may affect up to 1 in 10 people include:

  • Dizziness
  • Sleepiness
  • Headache
  • Dry mouth
  • Stomach pains
  • Throat discomfort
  • Palpitations
  • Decreased skin sensitivity

Product Information

View the patient information leaflet for Rizatriptan 10mg.

Service details

Price: Small charge

Frequency: When required...

Availability

This service is available in / from the following pharmacies:

Drylaw

Easter Road

Glenrothes

Kelty

Oxgangs

Select your preferred pharmacy to visit their page and enquire about this service or just pop in when it suits you.

Translate »